New Mexico, 2019

Flash Flood in New Mexico, August 14, 2019

August 14, 2019 · NWS EPZ · 1 event in 1 county or zone

An upper high over the southwest trapped some deeper moisture over the region with slow moving thunderstorms developing on the west slopes of the Sacramento Mountains. Thunderstorms continued around the Alamogordo area for several hours with over 2 inches of rain reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper high over the southwest trapped some deeper moisture over the region with slow moving thunderstorms developing on the west slopes of the Sacramento Mountains. Thunderstorms continued around the Alamogordo area for several hours with over 2 inches of rain reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 14, 2:19 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 14, 2:19 PM MST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
319 PM MDT Wed Aug 14 2019

.SYNOPSIS...
Continued summer heat with slight rain chances will continue
across the Borderland for the rest of the week. Drier air moves
over the region for the weekend and early next week to keep most
of Southern New Mexico and Far West Texas without showers and
storms. Temperatures should become warmer with the lowlands
warming each day to near 100 degrees.

&&

.DISCUSSION...
For a short period, today and Friday, weaker high pressure aloft
and slightly more moisture over the forecast area, is poised to
give the region slightly better chances for showers and
thunderstorms, with increased coverage across the region.
Organized dynamics is missing, but orographic and thermic lift
should be the initatiors of storms each day. As is typical,
mountains will be favored in this environment, with lowlands
seeing later day storms, some forming along outflow boundaries. We
expect scattered storms over the mountains and isolated storms
over the lowlands.

Friday, through the weekend, the upper high flattens and slides
south of the region as a west coast trough opens up to a flat
zonal flow across the Western U.S. This deep westerly flow pattern
will again clip the monsoon moisture plume and keep it generally
south of our region. During this period, and into early next week,
our region looks to be much drier. Daily round of showers and
thunderstorms will likely cease for a few days, with very slim
chances for a few rogue storms, favoring area mountains. During
this time high pressure looks to rebuild over our region.
Temperatures will warm again, with daily lowland highs likely
around 100 degrees.

Tuesday and Wednesday of next week we look to be in a transition
with moisture beginning to sneak back into the region as the upper
high jogs to the north to allow a better SE low level flow, with
southerly flow aloft. Moisture gains appear to come slow, and
levels are not very impressive, so the increase in storm activity
will probably not be substantial, but they will be on the
increase midweek and beyond.

14-Bird

&&

.AVIATION...Valid 15/00Z-16/00Z...
P6SM FEW-SCT070-090 SCT-BKN150-200 through most of the period.
Scattered VRB25G40KT 1-3SM TSRA BKN030-040 through 06Z then coverage
becoming isolated through the overnight hours. Isolated storms will
continue through the daytime hours with best coverage north and west
during the afternoon. Winds east to south AOB 12KTS except near
thunderstorms.

26-Grzywacz

&&

.FIRE WEATHER...
Some moisture pushing back into the region will bring chance for
showers and thunderstorms tonight and Thursday. This moisture won't
last long as ridge gets broken down and brings in drier air with
westerly flow.  High temperatures for the lowlands will again be in
the mid to upper 90s by the weekend with relative humidities back
into the teens lowlands and 20s-30s mountains. Ridge rebuilds early
next week, but will have an elongated west to east axis with limited
moisture able to return initially. Winds will remain on the light
side except near thunderstorms which will also limit vent rates to
fair to good Thursday with improvements Friday to good to very
good.

26-Grzywacz

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  99  73  98 /  10   0  20   0
Sierra Blanca           69  95  67  94 /  20  20  20  10
Las Cruces              69  96  67  96 /  20  10  20   0
Alamogordo              69  98  70  99 /  20  30  20   0
Cloudcroft              54  74  53  75 /  40  50  30  20
Truth or Consequences   69  95  69  96 /  20  20  20  20
Silver City             63  89  62  89 /  20  40  30  20
Deming                  69  97  68  97 /  20  20  30   0
Lordsburg               69  97  68  96 /  10  20  20  10
West El Paso Metro      74 100  73  99 /  20   0  20   0
Dell City               71 100  71 101 /  20   0  20   0
Fort Hancock            76 102  75 101 /  10  10  20   0
Loma Linda              70  93  69  93 /  20  20  20  10
Fabens                  74  99  73  98 /  10  10  20   0
Santa Teresa            72  98  70  97 /  20   0  20   0
White Sands HQ          72  97  72  97 /  20  10  20  10
Jornada Range           69  96  67  96 /  20  20  30  10
Hatch                   69  97  68  98 /  20  20  30  20
Columbus                71  99  71  98 /  20   0  20   0
Orogrande               70  96  70  97 /  20  20  20  10
Mayhill                 59  84  58  86 /  40  50  30  20
Mescalero               58  84  57  86 /  40  50  30  20
Timberon                58  82  55  83 /  30  40  30  20
Winston                 59  87  57  87 /  20  50  30  20
Hillsboro               66  95  65  95 /  30  40  30  20
Spaceport               67  95  66  96 /  30  20  20  20
Lake Roberts            58  89  57  90 /  30  50  30  20
Hurley                  64  92  62  91 /  20  30  30  20
Cliff                   63  98  61  98 /  10  30  20  20
Mule Creek              64  93  64  91 /  10  30  20  20
Faywood                 65  92  65  92 /  20  30  30  20
Animas                  68  98  67  97 /  20  20  20  10
Hachita                 67  98  67  96 /  20  10  20  10
Antelope Wells          67  97  66  94 /  20  30  30  20
Cloverdale              66  93  64  89 /  20  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14/26
Hazardous weather outlook, Aug 14, 10:21 AM MST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1121 AM MDT Wed Aug 14 2019

NMZ401>417-TXZ418>424-151730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1121 AM MDT Wed Aug 14 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Scattered mountain thunderstorms and isolated lowland storms are
expected to develop this afternoon and persist through the
evening. Most likely hazards associated with these storms will be
deadly cloud to ground lightning, and erratic and gusty outflow
winds with speeds of 40 to 50 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Similar storm activity is expected again Thursday, with the same
threats, and possible heavy rain and isolated flash flooding
added. Friday through early next week moisture levels are expected
to drop, lowering storm chances and significantly limiting
coverage. As a result weather hazards related to storms should be
minimal. However, with the drop in storms there is expected to be
a rise in temperatures. Thus heat related hazards should increase
over the weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Spotters should report significant weather to local law
enforcement and this office via our Spotter phone number or via
Twitter using our office handle @NWSElPaso

Bird

In the hours before

Special weather statement, Aug 14, 2:43 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
343 PM MDT Wed Aug 14 2019

NMZ408-409-142245-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
343 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
445 PM MDT...

At 339 PM MDT, Doppler radar was tracking the development of
thunderstorms over Elephant Butte reservoir.  These storms have the
potential to produce half inch hail and wind gusts up to 50 mph.
Boaters will be affected by rough waters and dangerous lightning.
Capsized water crafts are a real possibility. Marinas could also see
very strong winds and possible damage and dangerous conditions.

Locations impacted include...
Truth or Consequences, City of Elephant Butte, North Monticello
Point, Alamosa Canyon, Williamsburg, Elephant Butte Lake, Rock
Canyon, Hot Springs Landing, Lost Canyon, Lakeshore Highlands, Ash
Canyon and South Monticello Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Elephant Butte or Caballo reservoirs, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3312 10729 3332 10734 3335 10717 3315 10711
TIME...MOT...LOC 2139Z 240DEG 49KT 3332 10702

BIRD
Special weather statement, Aug 14, 3:22 PM MST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service El Paso TX
422 PM MDT Wed Aug 14 2019

NMZ412-414-415-142300-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
422 PM MDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL
500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Luz and Alamogordo, moving northeast at 5 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Alamogordo, High Rolls, La Luz, Boles Acres and Karr Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3274 10595 3298 10616 3307 10598 3284 10576
TIME...MOT...LOC 2221Z 237DEG 6KT 3297 10602

LUNDEEN

The radar

The Holloman AFB radar (KHDX), 21 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
August 14, 5:00 PM MST to 7:00 PM MST
Where
Otero County, 1.17 mi N of Boles to 2.44 mi S of Alamogordo
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
32.937, -105.967

Multiple road closures were required around Alamogordo due to several inches of rain falling in and around the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853452.